Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 28, NWS San Diego, CA

November 26, 1997Orange County, San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Nov 26, 1997, 9:40 AM PST for Orange County, San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 26, 1997, 9:40 AM PST (17:40 UTC)
Expired
Nov 26, 1997, 11:45 AM PST
In force
2 hr
Issued by
NWS San Diego, CA
Area
Whole counties

Counties Orange County, CA, San Bernardino County, CA

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 5.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 1997-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 1997-11-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 261742 RRA
SVRSAN
CAC059-071-261945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PST WED NOV 26 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 AM PST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST CALIFORNIA
 
   ...ORANGE COUNTY...SOUTHWESTERN SAN BERNARDINO COUNTY
 
AT 930 AM... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS AND
STRONG GUSTY WINDS IN LUCERNE VALLEY...VICTORVILLE...HESPERIA...
AND ALSO AS FAR SOUTH AS NEWPORT BEACH. THESE STORMS ARE BEING
CAUSED BY VERY ACTIVE PACIFIC COLD FRONT SWEEPING IN FROM THE
NORTHWEST. HEAVY RAIN IS BEING REPORTED WITH THESE STORMS...
UP TO 1/4 INCH IN ONE HALF HOUR IN SOME PLACES.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEFST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
MACKECHNIE/CLARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 26, 2:35 AM PST, 7 hours 5 minutes earlier.

Area forecast discussion, Nov 26, 2:35 AM PST, 7 hours 5 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 AM PST WED NOV 26 1997

                          ...SYNOPSIS...
A WINTER STORM WATCH IS IN EFFECT FOR THE MOUNTAINS OF RIVERSIDE AND
SAN BERNARDINO COUNTIES FOR THIS AFTERNOON THROUGH TONIGHT.
SUBTROPICAL MOISTURE WAS MOVING OVER THE AREA THIS MORNING AND SOME
OF IT WAS INTERACTING WAS A STORM MOVING INTO CENTRAL AND NORTHERN
CALIFORNIA. THIS STORM WILL MOVE DOWN THE STATE AND INTO THE AREA
AFTERNOON. SOME SHOWERS MAY DEVELOP BEFORE THE MAIN STORM MOVES IN.
THE STORM IS EXPECTED TO MOVE THROUGH RATHER RAPIDLY...EXITING
THURSDAY MORNING WITH HIGH PRESSURE ALOFT MOVING OVER LATE THURSDAY
AND FRIDAY...DECREASING SATURDAY WITH ANOTHER TROUGH MOVING IN ON
SUNDAY.

                         ...DISCUSSION...
SUBTROPICAL IS THE MAIN CONTRIBUTOR TO RAIN OVER NORCAL ATTM AS
FRONTAL SYSTEM BANGS INTO THE RIDGE OVER THE WEST CST. PLUMES OF RAIN
WERE DEVELOPING OFF THE MASS OF SUBTROPICAL AND THEN MOVING
NORTHEAST. MAIN FRONTAL SYSTEM WAS OFSHR AND WILL PROB NOT MOVE THRU
UNTIL TNGT IN FAR SOUTH PART BUT MASS OF SUBTROPICAL MOISTURE OVER
THE AREA MAY PRODUCE SOME SHOWERS AS DYNAMICS FROM THE SYSTEM MOVE
CLOSER. SUBTROPICAL BEGINNING TO MOVE SE AS THE TROF DIGS BUT AN
AREAS OF MID CLDS WAS DEVELOPING BEHIND THE SUBTROPICAL. UVV NOW FCST
STRONGER ON MODELS OVR SOCAL AND STILL LOOKS LIKE A GOOD OLE WINTER
TYPE STORM. LOOKS LIKE ABOUT 1/2 - 1+ INCH IN THE CSTL AREAS TO 1-2+
IN THE MOUNTAINS WITH ABOUT 2 TO 4 INCHES IN THE HIGHER ELEVATIONS
WITH 4 TO 8 INCHES POSSIBLE IN THE SBD/RIV MTNS. WINTER STORM WATCH
WILL BE LEFT AS IS AND WHEN FRONT MOVES THRU LATER THIS MORN IT CAN
BE UPGRADED OR DROPPED. POSSIBLE SHWRS THIS MORN FROM SUBTROPICAL
MASS AND RAIN BEGINNING PROBABLY MORE LIKE MID TO LATE AFTN IN ORANGE
CO AS FRONT MOVES THRU. MODELS FCSTG RAPID EXIT AS VORT MAX MOVES OVR
COLO RIV AT 12Z THU WITH NVA AND RDG MOVING OVR THE AREA. STRONG SW
FLOW WILL MAKE FOR SOME WINDY CONDITIONS IN THE MTNS AND DSRTS AND
BREEZY ELSW TDA...BREEZY TO LOCALLY WINDY THU AM BUT DCRG RAPIDLY IN
THE MORN. 50H HI INCRS OVR THE AREA THU AFTN THRU FRI AND WEAKENS ON
SAT WITH ANOTHER TROF MOVING INTO THHE AREA ON SUN.

SAN RB 065/051 065/053 068 138+2

WHITLOW

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.